On the Asymptotic Behavior of a Run and Tumble Equation for Bacterial Chemotaxis

Josephine Evans*, Havva Yoldas

*Corresponding author for this work

Research output: Contribution to journalArticleScientificpeer-review


We prove that linear and weakly nonlinear run and tumble equations converge to a unique steady state solution with an exponential rate in a weighted total variation distance. In the linear setting, our result extends the previous results to an arbitary dimension d≥1 while relaxing the assumptions. The main challenge is that even though the equation is a mass-preserving, Boltzmann-type kinetic-transport equation, the classical $L^2$ hypocoercivity methods, e.g., by J. Dolbeault, C. Mouhot, and C. Schmeiser [Trans. Amer. Math. Soc., 367 (2015), pp. 3807–3828], are not applicable for dimension d≥1. We overcome this difficulty by using a probabilistic technique, known as Harris’s theorem. We also introduce a weakly nonlinear model via a nonlocal coupling on the chemoattractant concentration. This toy model serves as an intermediate step between the linear model and the physically more relevant nonlinear models. We build a stationary solution for this equation and provide a hypocoercivity result.
Original languageEnglish
Pages (from-to)7635-764
Number of pages30
JournalSIAM Journal on Mathematical Analysis
Issue number6
Publication statusPublished - 2023

Bibliographical note

Green Open Access added to TU Delft Institutional Repository 'You share, we take care!' - Taverne project https://www.openaccess.nl/en/you-share-we-take-care
Otherwise as indicated in the copyright section: the publisher is the copyright holder of this work and the author uses the Dutch legislation to make this work public.


  • run and tumble
  • chemotaxis
  • hypocoercivity
  • Harris theorem


Dive into the research topics of 'On the Asymptotic Behavior of a Run and Tumble Equation for Bacterial Chemotaxis'. Together they form a unique fingerprint.

Cite this